Weed vapes with vitamin E gained popularity on social media, possibly driving illnesses

The ingredient that investigators think is behind many of the vaping illnesses appears to have gained popularity on social media.

The compound, an oil called vitamin E acetate, was described in online tutorials as a way to dilute bootleg THC vapes, the Centers for Disease Control and Prevention said Friday.

The illnesses, called EVALI, or e-cigarette or vaping product use associated lung injury, have now sickened 2,506 people and killed at least 54 nationwide.

A CDC analysis of emergency room visits showed that the onset of the outbreak was sudden, suggesting a change in what people were vaping around that time. The analysis found that ER visits for vaping problems sharply increased beginning in June, and peaked in September. Although doctors continue to report cases, the numbers now are declining.

The CDC published its analysis, along with three other reports detailing ongoing investigations of EVALI, on Friday.

A majority of patients reported using vaping products with THC, the main psychoactive component of marijuana, bought off the street or from friends.

And a growing body of evidence points to vitamin E oil as a likely culprit in what’s made people sick.

Let our news meet your inbox. The news and stories that matters, delivered weekday mornings.

“We are confident that vitamin E acetate is strongly linked to the EVALI outbreak,” Dr. Anne Schuchat, principal deputy director at the CDC, said on a call with reporters. The CDC analyzed samples of lung fluid from 51 EVALI patients; 48 contained vitamin E acetate. By contrast, none of the lung fluid samples taken from 99 healthy people had vitamin E.

Vitamin E acetate has a consistency that is much like pure THC oil: thick, goopy and viscous. Officials think it was used as a way to dilute THC products.

It’s unclear how vitamin E acetate might harm the lungs, but investigators have a few theories. Schuchat said that particles from the oil could disrupt a coating in the lung necessary for normal breathing. Additionally, when vitamin E acetate is heated to a very high temperature, it creates a byproduct called ketene, which could irritate the lungs.

Still, the findings do “not mean that there are not other substances in e-cigarettes or vaping products that have or are capable of causing lung injury,” Schuchat said. “We know that a persistent but small proportion of EVALI cases do not report the use of THC-containing vaping products.”

Schuchat told reporters it appears that no single dealer or vape producer was behind all of the bootleg products, but that online tutorials encouraging the addition of vitamin E acetate in DIY vape products could have contributed.

“I do believe there were social media factors that likely played a role,” Schuchat said.

Also Friday, the Food and Drug Administration and the Drug Enforcement Administration announced the seizure of 44 websites that advertised the sales of illegal THC vape products. Those websites were discovered as part of “Operation Vapor Lock,” which included interviews with EVALI patients and their families.

However, there has been no definitive link between products listed on those websites and EVALI illnesses. Some sites appear to be fraudulent sites that processed payments, but never delivered products.

“It is a federal crime to advertise the sale of illicit THC vaping cartridges online,” Dr. Stephen Hahn, the newly appointed FDA commissioner, wrote on the agency’s website. “By seizing these websites today, we are able to focus on other online and in-person sources of illegal and potentially dangerous vaping products.”

Lung illness complications

The CDC reports also looked at EVALI patients who were discharged from the hospital, but then re-admitted because of complications. Those patients tended to be over age 50, and also suffer from chronic conditions, such as heart disease, diabetes, sleep apnea and other respiratory illnesses.

Doctors are now advised to follow up with patients within 48 hours after going home from the hospital.

“It is important that physicians and clinical providers work with EVALI patients to ensure follow-up care within two days,” CDC Director Dr. Robert Redfield said in a news release. “Ensuring this timely medical attention and monitoring can save lives.”

People who vape are encouraged to monitor themselves for EVALI symptoms: extreme fatigue, weight loss, cough, trouble breathing, fever, vomiting and diarrhea.

Follow NBC HEALTH on Twitter & Facebook.

http://platform.twitter.com/widgets.js